New Mexico, 2020

High Wind in New Mexico, December 26 to 27, 2020

December 26 to 27, 2020 · NWS ABQ · 1 event in 1 county or zone

A nocturnal upper-level jet with wind speeds over 100 knots located near the New Mexico and Colorado border was responsible for mountain wave activity over the northern Sangre de Cristo Mountains during the overnight hours on December 26 and December 27, 2020. Very strong downslope winds were recorded in the Raton Area with wind gusts over 70 mph observed for several hours at the airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A nocturnal upper-level jet with wind speeds over 100 knots located near the New Mexico and Colorado border was responsible for mountain wave activity over the northern Sangre de Cristo Mountains during the overnight hours on December 26 and December 27, 2020. Very strong downslope winds were recorded in the Raton Area with wind gusts over 70 mph observed for several hours at the airport. These strong winds were also responsible for a power outage at the Raton airport which lasted into the early afternoon hours of December 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 26, 10:50 PM MST, 3 minutes earlier.

Area forecast discussion, Dec 26, 10:50 PM MST, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1050 PM MST Sat Dec 26 2020

.UPDATE...
Issued a Wind Advisory and High Wind Warning along the east slopes of
the Sangre de Cristo Mountains and eastward/southeastward onto the
northeast and far northeast highlands, east central highlands, and
Guadalupe County for the remainder of tonight and early Sunday
morning. A mountain wave appears to be crashing over the Raton area,
where the strongest gusts are expected to reach a little over 50KT
for the remainder of tonight. Dangerous crosswinds are expected along
the I-25 corridor of NE NM until 8 am or so Sunday morning. The
Highway 285 corridor will also be impacted by strong crosswinds
around Clines Corners.

44

&&

.AVIATION...
06Z TAF CYCLE
An upper level trough crossing the central Rockies will continue to
steer a strong jet stream over NM tonight with west winds gusting
in the 25 to 55 kt range along the east slopes of the Sangre de
Cristo Mountains southward to around Clines Corners and Santa Rosa.
Based on recent surface observations, a mountain wave is already
crashing over KRTN, where the strongest winds are likely to continue
for the remainder of the night. Low level wind shear will also
develop mainly along the central mountain chain and eastward onto the
east central plains tonight. The strong winds and LLWS will weaken
around mid-morning Sunday as the flow aloft weakens some. In
addition, high and mid-level clouds will cross from the west tonight
and Sunday with some of the most persistent cloud cover north of
I-40. Late Sunday afternoon, isolated snow showers will begin to
develop in the Tusas Mountains near and above Chama, then
precipitation will increase in coverage over the northern mountains
and northwest corner Sunday night.

44

&&

.PREV DISCUSSION...255 PM MST Sat Dec 26 2020...
.SYNOPSIS...
It's been a mild start to the weekend, with temperatures climbing up
to 15 degrees above normal across the Land of Enchantment. Breezy to
windy conditions will exist along and east of the central mountain
chain tonight. Clouds will be on the increase Sunday and Monday ahead
of the next storm system, with Monday night/Tuesday being the
greatest chance for mixed rain and snow showers along with gusty
winds. Drying occurs on Wednesday, with cooler temperatures left in
the wake of this system. Another approaching storm could help ring
in the New Year!

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
The weak ridge of high pressure that was over NM yesterday has
flattened with zonal flow developing and increasing in speed. A
100+ knot jet at 250mb will cross NM tonight into Sunday while a
50 kt to 60 kt 700mb jet moves overhead. There will be a decent
downslope wind event just east of the central mountain peaks down
their east slopes onto the eastern highlands. The strongest winds
should be between 03Z and 09Z. We are not getting wind advisory
criteria over populated areas so will not issue a wind advisory at
this time, but could see Angel Fire, Las Vegas and Clines Corners
getting close. It will not be as chilly tonight as recent nights due
to the winds holding up and some high clouds.

An initial short wave trough to our northwest will zip by Sunday to
our north. It will remain mild in most areas. A wind shift in the
east late tonight and Sunday will mean a loss of downslope winds
and thus cooler temperatures. It appears any precipitation will be
confined to the Tusas/San Juan mountains. Precipitation will expand
a little over northwest and north central areas Sunday night.

LONG TERM...(MONDAY THROUGH SATURDAY)...
An upper-level low will crawl down the California coast early Monday,
before ejecting eastward toward the state. Monday's high temperatures
will still be 5-10 degrees above normal across western and central
New Mexico, ahead of the system. As a strong jet moves into place
overhead Monday night/Tuesday, winds at the 700 mb level will
increase to 45-50 kts along and east of the central mountain chain.
In addition, 700 mb temperatures fall to the -9 to -7C range
overnight Monday, in which the bulk of the precipitation should fall
during this timeframe and with frontogenetic forcing to provide the
lift.

Precipitation type gets a little complicated early Tuesday morning,
with rain/snow mixes likely across the eastern plains. GFS/NAM
soundings provide little confidence for any frozen precipitation at
this point, with temperatures hovering right at or above freezing.
Snow totals through late Tuesday show less than an inch for the lower
terrain and up to a foot or so across the northern mountains. Models
are coming into slightly better agreement, but with the placement
and timing still in question. The Canadian is now the slowest of the
models, keeping precipitation lingering into Wednesday. So, we will
hold off on issuing any winter weather highlights for right now,
until confidence begins to increase.

Conditions dry out by late Wednesday, with cold temperatures (5-15
degrees below normal) lingering in the wake of this system. Models
are hinting at another weak system New Year's Eve/Day, with light
snow across the northern mountains. Stay tuned.

CHJ/31

&&

.FIRE WEATHER...
Elevated fire weather conditions will continue for a couple more
hours along I-40, centered around Santa Rosa. Tonight will be mainly
clear and not as chilly as recent nights with gusty winds holding
steady or increasing over and east of the central mountains. A weak
disturbance aloft will zip by to our north Sunday with nothing more
than snow showers in the Tusas/San Juan mountains near the CO
border. Snow will spread a little more across the northwest and
north central areas Sunday night and Monday. A much stronger storm
will take aim at NM Monday night into Wednesday with mountain snow
and lowland rain. The rain will turn to snow in the northwest and
central valleys late Monday night, back to rain Tuesday then snow
Tuesday night. The eastern plains will turn over to snow Tuesday
night. Snow will diminish on Wednesday. Another disturbance could
bring a little more snow to the north late Thursday through Friday
night.

Ventilation will improve some Sunday through Tuesday ahead of the
main storm system, then deteriorate Wednesday through Friday.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 AM MST Sunday for the following zones...
NMZ215-223-229-233.

High Wind Warning until 8 AM MST Sunday for the following zones...
NMZ227-228.

&&
Hazardous weather outlook, Dec 26, 3:49 AM MST, 19 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
349 AM MST Sat Dec 26 2020

NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
349 AM MST Sat Dec 26 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Northwest winds of 25 to 35 mph with gusts near 45 mph are possible
across portions of Torrance and Guadalupe counties this afternoon and
evening. Breezy to windy conditions will expand into the central
mountains and immediately adjacent highlands into the overnight hours,
diminishing by Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snowfall may impact the San Juan and Tusas mountains Sunday
into Monday. More widespread mountain snow and lowland rain is
expected starting Monday night into Tuesday, especially over northern
and western New Mexico. Gusty northwest winds are possible on
Wednesday as drier and colder air overspread the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required next week due to a potential
winter storm.

12

In the hours before

Local storm report, Dec 26, 9:16 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
916 PM MST SAT DEC 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     NON-TSTM WND GST RATON CREWS AIRPORT     36.73N 104.50W
12/26/2020  M63 MPH          COLFAX             NM   ASOS

            KRTN ASOS.

&&

EVENT NUMBER ABQ202003035

CA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Far Northeast Highlands

When
December 26, 10:53 PM MST to December 27, 4:03 AM MST
Where
Far Northeast Highlands forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

The Raton airport recorded several hours of high winds overnight. The highest sustained wind speeds were measured at 48 mph with the highest wind gust up to 72 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926784.